Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
192 Doctors are Online

Taking decitabine, with the diagnosis MDS RAED-2. Neutrophil in blood much lower than initially. Remedy?

User rating for this question
Very Good
Answered by

Practicing since : 1979
Answered : 416 Questions
A patient was taking decitabine, with the diagnosis MDS RAED-2.

After three months since the decitabine (first cycle), the neutrophil and blood level are still much lower than initially started. In fact the neutrophil is now practically zero. Before the decitabine, the neutrophil was a lot higher (although lower than normal).

So right now I am trying to analyze the situation. It seems that before the decitabine, the stem cell in bone marrow still producing new cells, but of course some of the them are blast and thus the low count of blood. However, not after the decitabine and a period of three months, the neutrophil is still zero. Thus, a few possibilities may occur:

1. most of the stem cell in the bone marrow have been destroyed by the decitabine and thus not enough to produce the stem cell.
2. The stem cell is not a little bit aplastic anemia.

What do you think of the situation?


Posted Tue, 29 Oct 2013 in Blood Disorders
Answered by Dr. Jawahar Ticku 13 hours later
Brief Answer:
myelodysplastic syndrome

Detailed Answer:

Thanks for your query.

I am sorry to note that you have undergone complete neutropenia after taking chemotherapy with anti-metabolite drug Decitabine for MDS. Normally it should be associated with anemia, red cell depression, platelet depression (pancytopenia) when it will be termed as aplasia of the bone marrow.
with 0 percent neutrophills you are under threat of severe infection leading to septicemia. You need to be quarantined under the observation of competent hematologist. You have to hold the chemotherapy and be possibly be on supportive therapy with colony stimulating agents and erythropoitin. you have also to look for other causes leading to aplasia of the marrow like folicacid and B12 deficiency in addition to other agents as advised by your doctor.

Please follow strictly the advice of your treating competent hematologist or hemato-oncologist.

I wish you best of luck and quick recovery of the marrow.
Dr. J. Ticku
Above answer was peer-reviewed by
Follow-up: Taking decitabine, with the diagnosis MDS RAED-2. Neutrophil in blood much lower than initially. Remedy? 1 hour later

Many thanks for your reply.

We have tried neupogen, but it does not improve the neutrophil count at all. That is why I am confuse. Could it be there is no more potent stem cell left in the bone marrow? Now we need to do platelet once a week and red blood cell once every two weeks.

We have not tried the erythropoitin. The consultant did not advise us on this. Is it important? I should ask my consultant's advise?

Right now we still having fever, however the patient is feeling fine. The fever comes and goes irregularly. We cannot have time for the second cycle decitabine, feeling very helpless with this situation.

I was thinking since the neutrophil is 0, so the decitabine may not make it worse. So continuing the decitabine may not be a bad idea, since it has the possibility to increase the blood count. Is this a bad idea?

We are taking folic acid and B12 as supplement. So there should be no deficient in it.

I am right now very confuse about the dysplasia of the bone marrow. In fact we did bone marrow biopsy and it is hypocellular currently. It seems that the decitabine kills everything inside the bone marrow without letting it regenerate itself. Is this normal?

Answered by Dr. Jawahar Ticku 2 hours later
Brief Answer:

Detailed Answer:
Thanks for reverting quickly,
You are already getting a good supportive therapy. It seems you have already undergone aplastic crisis for which blood and platelet transfusion along with neupogen is being given. Discuss with your doctor about the possiblity of ALG. and erythropoitin.
Alternative suppliment therapy with wheat grass may be given a trial. However you have to continue with the same management for some time and observe.
Dr. j. Ticku
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Hematologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor